Prescribers Beware: Birth control is not for everyone. Side effects include: uncontrollable emotions
I would like to say that I decided to take birth control as a way to stand with my fellow feminists on women’s rights to choose, but to be completely honest with myself, I took the pill because I truly believed the .01 percent chance of the condom not holding up its end of the bargain was enough to take extra precaution.
At the time, I was a sophomore in college and like most decisions I made, I quickly jumped into action without thinking it through. In my head it seemed easy: go to the doctor, tell her I wanted the pill, get examined, get a prescription, and take the drug everyday until I was ready to have kids. And as an added bonus I would have shorter menstrual cycles and clearer skin. In some ways, that’s how it played out.
After I passed the physical examination, my doctor prescribed my first set of pills. Excited to try my new, legal drug, I picked them up from the local pharmacy at school and popped the first day’s pill in like Skittles. There it was; I was officially a protected woman.
There it was; I was officially a protected woman.
Fast-forwarding to almost three weeks later, everything seemed perfect. I was taking the pill everyday and having as much sex as you could imagine two twenty-year-olds to have in college. It wasn’t until I got my period that I noticed something a little off. The first couple of days were normal, but when my cycle reached its seventh day, I knew something was wrong.
It’s important that I share a little background information so you understand why this was alarming. Since I was 2, I’ve always been a very active child – partly because I was an only child and partly because I had a lot of energy. Anyway, as a way to tame some of that energy, my mom put me in a series of sports and activities. As a result, I managed to have a menstrual cycle that lasted 3 days. So when I had a period that lasted 7 days, I was utterly confused and enraged. Most people would assume that it may have been my decline in physical activity that caused this, but I knew it was the birth control. I called my doctor, and she said that it was normal. She said to wait a full month or two for it to kick into my system. That month, or two, was one of the worst times of my life.
After 7 days, I found myself dealing with a menstrual cycle that didn’t seem to ease up.
After 7 days, I found myself dealing with a menstrual cycle that didn’t seem to ease up. I’ll spare you the gross details of how miserable that was and speed up to other things that changed. I was an emotional rollercoaster. I couldn’t control any of my feelings. My friends could look at me or say “Hey” and I would break down into tears. I would call my mom to explain the terror I was going through, and when she didn’t understand, I would lash out, followed by more waterworks. And when I went home to my college apartment, I would collapse on my bed, crying. To make a long story short, I was trapped in a cycle of crying, lashing out, and other unwarranted emotions for one and a half months (and if you’re still wondering, this includes my menstrual cycle).
Unlike the various medicines they advertise on the commercials, you rarely hear the side effects for birth control. Of course they tell you the major complications, but they fail to release the toll it takes on you emotionally. It was only when I revisited the doctor’s office that she broke down the potential reactions I could have. Great. She was what seemed like light-years too late, and I no longer cared for her opinion. Needless to say, she offered me a list of alternative brands I could try. Although reluctantly, I tried 3 more brands of birth control. And when my birth control terrors came back, I ditched the pills and the doctor altogether.